News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Pamelar vs. Paxil


 anon10009 - Fri Feb 06, 2009 1:20 pm

Hi,

Could anyone tell me the differences & similarities between the anti depressants:

Pamelar (Nortriptyline 25mg)
Paxil (Paroxetine 20 mg)
 Debbie Miller, RN - Sat Feb 07, 2009 11:25 am

User avatar Hello,
Both of these antidepressants are effective and often it's a matter of which works for an individual with the fewest side effects.

Pamelor belongs to the class of antidepressants called "tricyclics" and Paxil belongs to the class "SSRI" (selective seratonin reuptake inhibitors). They effect different neurotransmitters and this is why it sometimes takes trial and error to find which is needed in your case. Unfortunately, we're not able to run blood tests to determine which ones you may be needing. The SSRIs have become very popular and they are newer on the market. The main reason for this is that they usually have fewer negative side effects than the older tricyclics and they are sometimes more effective on other disorders such as OCD (obsessive compulsive disorder) or bipolar disorder. But, again, this is a very individual thing. Both medications can be safe and effective in the treatment of depression and other conditions. Your doctor should take a complete history of symptoms, existing health conditions (thyroid, heart, kidney, liver, bi-polar or seizure disorders, other medications, etc.) in helping you find the right treatment for you.

With either medication, results can take a few weeks to be evident and negative side effects may improve in that time so patience is in order. There are some similar side effects such as increased risk of suicide when starting the medication so you should be sure you are under a doctor and/or therapist care and report any thoughts of harming yourself. You should also not discontinue either of the drugs without the knowledge of your doctor who may choose to have you reduce the dosage and wean gradually to avoid negative consequences of abrupt discontinuation.

Discuss any concerns you have about the medications with your doctor for more information. I hope this helps.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here